Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease
Related Experiment Video
Updated: Mar 30, 2026

Author Spotlight: Induction of Experimental Endotoxemic Shock in Pigs for Studying Hemodynamic and Respiratory Failure
Published on: December 8, 2023
Sagger Mawri1, Tarun Jain1, Jainil Shah1
1Department of Internal Medicine, Henry Ford Hospital, 2799 W Grand Blvd, Detroit, MI 48202 USA.
Abstract:
Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications. Antibiotics are the most commonly implicated drugs; however, there have only been two previous reports of vancomycin-induced AGEP in the literature. In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin. Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support. The patient promptly responded to systemic steroid therapy with complete resolution of AGEP. In addition to highlighting the implication of vancomycin in AGEP, we herein discuss the clinical presentation, diagnosis, and management of AGEP, particularly in severe cases admitted to the intensive care unit.
Insights
Acute generalized exanthematous pustulosis (AGEP), a rare drug reaction, can be severe and mimic septic shock. Vancomycin rarely causes AGEP, but prompt steroid treatment led to full recovery in a critical care patient.
Area of Science:
- Dermatology
- Pharmacology
- Intensive Care Medicine
Background:
- Acute generalized exanthematous pustulosis (AGEP) is a rare, severe cutaneous adverse drug reaction.
- Antibiotics are the most frequent cause, but vancomycin-induced AGEP is exceptionally rare.
Observation:
- A 56-year-old male presented with severe AGEP mimicking septic shock after vancomycin use.
- The patient's condition worsened despite vancomycin discontinuation, requiring vasopressors.
Findings:
- Vancomycin was implicated as the causative agent in this severe AGEP case.
- Systemic steroid therapy resulted in complete resolution of the pustular eruption and hemodynamic stabilization.
Implications:
- This case highlights vancomycin as a potential, albeit rare, inducer of AGEP.
- Effective management of severe AGEP in intensive care units may involve systemic corticosteroids.
More Related Videos
07:30Design of Cecal Ligation and Puncture and Intranasal Infection Dual Model of Sepsis-Induced Immunosuppression
Published on: June 15, 2019
07:03Standardized Colon Ascendens Stent Peritonitis in Rats - a Simple, Feasible Animal Model to Induce Septic Acute Kidney Injury
Published on: February 15, 2022
Related Concept Videos
Staphylococcal Skin Infections
Clinical Significance of Antibiotic Resistance
Endocarditis II: Clinical Features of Infective Endocarditis
Hypersensitivity Reactions: Cytolytic Reactions
Drug Toxicity: Allergic Reactions
Acute Kidney Injury III: Clinical Manifestations